Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 120, NWS Jackson, MS

May 3, 2021Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2021, 1:47 PM CDT for Lowndes County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 1:47 PM CDT (18:47 UTC)
Expired
May 3, 2021, 2:15 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:47 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS54 KJAN 031847
SVRJAN
MSC087-031915-
/O.NEW.KJAN.SV.W.0120.210503T1847Z-210503T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
147 PM CDT Mon May 3 2021

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lowndes County in northeastern Mississippi...

* Until 215 PM CDT.

* At 147 PM CDT, a severe thunderstorm was located over Kolola
  Springs, or near Columbus AFB, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Caledonia around 155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3360 8827 3360 8844 3367 8845 3367 8844
      3368 8843 3367 8842 3369 8839 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 1847Z 259DEG 19KT 3366 8836 

HAIL...1.00IN
WIND...60MPH
 
$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:24 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 3, 12:24 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1224 PM CDT Mon May 3 2021

...SEVERE STORMS LIKELY TUESDAY...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
MVFR to VFR conditions prevail as cigs have risen with increasing
surface temperatures. Scattered showers and storms are likely
this afternoon with a few marginally severe storms primarily in
eastern sites. These storms will cause occasional reductions in
cigs and vsbys as well as create a microburst and wind shear
threat invof. Tonight, cigs lower as low stratus and patchy fog
develops across the area resulting in MVFR/IFR conditions.
Additional storms may develop particularly for northern sites
prior to 18z Tuesday.

&&

.DISCUSSION...
Today and tonight: In the wake of yesterday's severe weather, the
airmass remains hot and muggy. Whereas the upper level
disturbance is pulling to the northeast, the cooler airmass/front
is well back to the north and west. The southerly flow will
continue to push warm air and moisture up into the region today,
with dewpoints making it into the 70s by midday. 850mb temps surge
into the 17-18C range this afternoon in a southwesterly flow/waa
regime. Today's highs surge into the 80s as a result and will
result in heat indices in the 90s along and west of I-55 and the
ArkLaMiss/Delta. Instability will be easy to come by this
afternoon, and scattered showers and thunderstorms are expected,
with better coverage in the models generally in the southeast.
Models vary with coverage and intensity of the showers and
thunderstorms, generally suppressing the convection/limiting it
with lack of forcing and/or a cap in place. Expecting to see the
sun briefly towards the end of the day as the cu settle down, only
to see the low stratus clouds begin to develop again in the
overnight and move northward into the region. After 06z tonight,
precip chances again start to increase for northern MS as another
disturbance ripples through the mid MS Valley in advance of the
next storm. /HJS/

Tuesday through Sunday: Main focus in the long term remains the
potential for severe storms Tuesday which has now seen an
escalation to an "Enhanced" threat for much of our CWA. In
addition, locally heavy rainfall will contribute to runoff
concerns and pose a "Limited" threat of flash flooding for much of
our CWA as well. A warm moist airmass will be over CWA come
Tuesday morning ahead of a potent shortwave trough and surface
cold front. Surface dew points are expected to in the upper 60 to
lower 70s with PWATs pooling to near two inches. Although models
suggest convection may get an early start, heating is expected to
result in MLCAPEs >2000j/kg in an environment with rather steep
lapse rates around 8C/km and vertical totals near 30 along with
favorable deep layer shear. There will likely be discrete cell
development ahead of the main band of storms that is expected to
move across the CWA during the afternoon. Large hail, damaging
wind gusts and a few tornadoes will be likely along with rainfall
rates in excess of an inch per hour. The shortwave will shift east
of Mississippi during the evening although broad upper level
troughing will linger over our region. The potential for severe
storms will end with the passage of the cold front also expected
during the evening. A >1020mb high will build into our region
slowly Wednesday ending the rain across our southeast by Wednesday
evening. Temperatures will top out in the low to mid 80s Tuesday
and in the wake of the cold front range from the lower 70s
northwest to near 80F in the southeast. Although a few additional
shortwaves will ripple through the region through the end of the
week, dry weather is expected to last until Saturday night as a
weaker cold front sags into north Mississippi. This cold front
looks to stall north of our CWA but daytime heating Sunday is
expected to develop isolated to scattered convection across our
CWA. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  72  84  60 /  57  13  98  55
Meridian      86  70  85  61 /  75  29  96  71
Vicksburg     88  72  82  60 /  56  10  96  36
Hattiesburg   87  72  84  63 /  68  30  86  83
Natchez       87  73  82  60 /  46   9  96  47
Greenville    87  72  82  58 /  50  26  89  28
Greenwood     87  72  83  58 /  54  23  94  41

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

LP
Hazardous weather outlook, May 3, 12:22 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1222 PM CDT Mon May 3 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-060-
041730-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Washington-Issaquena-Sharkey-Adams-
1222 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, southwest
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are likely and will be capable of producing
damaging wind gusts to 70 mph, hail up to golf ball size, and
possible tornadoes Tuesday into Tuesday evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

Heavy rainfall of one to three inches in a short amount of time
may lead to flash flooding over much of the area Tuesday into
Tuesday evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

MSZ019-025>028-035-036-042-043-047>049-053>056-059-061>066-
072>074-041730-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Humphreys-Holmes-
Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-
Smith-Jefferson-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
1222 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northwest Mississippi,
south central Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe storms containing hail up to half dollar size and
damaging wind gusts will be possible this afternoon.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are likely and will be capable of producing
damaging wind gusts to 70 mph, hail up to golf ball size, and
possible tornadoes Tuesday into Tuesday evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

Heavy rainfall of one to three inches in a short amount of time
may lead to flash flooding over much of the area Tuesday into
Tuesday evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Tuesday night.

MSZ029>033-037>039-044>046-050>052-057-058-041730-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Jasper-Clarke-
1222 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

Severe storms containing hail up to golf ball size and damaging
wind gusts will be possible this afternoon. A tornado can't be
ruled out.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are likely and will be capable of producing
damaging wind gusts to 70 mph, hail up to golf ball size, and
possible tornadoes Tuesday into Tuesday evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

Heavy rainfall of one to three inches in a short amount of time
may lead to flash flooding over much of the area Tuesday into
Tuesday evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Tuesday night.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, May 3, 12:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1220 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TORNADO          1 N ACONA               33.29N 90.02W
05/02/2021                   HOLMES             MS   EMERGENCY MNGR

            TEN TO TWELVE TREES WERE DOWNED ALONG HIGH
            17 NEAR THE HOLMES/CARROLL COUNTY LINE.

&&
Local storm report, May 3, 12:22 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1222 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TORNADO          3 NE ACONA              33.29N 89.98W
05/02/2021                   CARROLL            MS   EMERGENCY MNGR

            A ROUGHLY 100 YARD SWATH OF TREES AND
            POWERLINES WERE DOWNED ALONG CR 166.

&&
Local storm report, May 3, 12:26 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1226 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          2 E BLACK HAWK          33.32N 89.97W
05/02/2021                   CARROLL            MS   EMERGENCY MNGR

            TREE WAS DOWN ACROSS HWY 430.

&&
Local storm report, May 3, 12:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TORNADO          1 S BLACK HAWK          33.31N 90.01W
05/02/2021                   CARROLL            MS   EMERGENCY MNGR

            TIN ROOF WAS BLOWN OFF OF A BUILDING AT THE
            CEDAR HILL RANCH.

&&
Special weather statement, May 3, 1:01 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
101 PM CDT Mon May 3 2021

MSZ030-031-031845-
Lowndes MS-Clay MS-
101 PM CDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLAY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 145 PM CDT...

At 100 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbus AFB, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Columbus AFB around 115 PM CDT.
  Kolola Springs around 120 PM CDT.
  Caledonia around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Mississippi.

LAT...LON 3360 8862 3368 8863 3368 8850 3367 8849
      3367 8850 3366 8852 3365 8851 3366 8850
      3366 8846 3368 8843 3367 8842 3369 8840
      3369 8827 3362 8827
TIME...MOT...LOC 1800Z 266DEG 19KT 3367 8852

7
Local storm report, May 3, 1:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     1 SE CARROLLTON         33.49N 89.91W
05/02/2021                   CARROLL            MS   EMERGENCY MNGR

            A DOWNED TREE WAS BLOCKING HWY 35.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:26 PM CDTTornado WarningJANGrenada, Montgomery38 min
May 2, 7:37 PM CDTTornado Warning Tornado observedJANAttala, Choctaw, Montgomery53 min
May 2, 7:39 PM CDTTornado Warning Tornado observedJANHinds, Rankin49 min
May 2, 7:44 PM CDTTornado Warning Tornado observedJANAttala, Leake, Madison61 min
May 2, 8:18 PM CDTTornado WarningJANChoctaw, Montgomery, Webster40 min
May 3, 1:01 PM CDTSpecial Weather StatementJANLowndes44 min
May 3, 2:00 PM CDTSevere Thunderstorm WarningJANLowndes45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.